Tennessee, 2024Damaging Winds in Tennessee, July 29, 2024
July 29, 2024 · NWS HUN · 7 events in 3 counties and zones
A pre-frontal trough axis moving into a moderately unstable atmosphere over southern middle Tennessee produced strong to severe thunderstorms over Lincoln, Moore, and Franklin counties in Tennessee during the mid afternoon hours. Franklin county was hit with winds between 60 and 65 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trough axis moving into a moderately unstable atmosphere over southern middle Tennessee produced strong to severe thunderstorms over Lincoln, Moore, and Franklin counties in Tennessee during the mid afternoon hours. Franklin county was hit with winds between 60 and 65 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 29, 12:57 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 29, 12:57 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
157 PM CDT Mon Jul 29 2024
...New NEAR TERM, SHORT TERM...
.NEAR TERM...
(Tonight)
Issued at 157 PM CDT Mon Jul 29 2024
Diurnally driven showers and storms that popped up this afternoon
should gradually come to an end with the loss of daytime heating
tonight. Another mild night is expected across the Tennessee
Valley with overnight lows only forecast to drop into the low to
mid 70s. Winds should remain just light enough to limit fog
potential overnight, but would not be surprised to see some very
isolated pockets of fog, especially in the sheltered valleys.
&&
.SHORT TERM...
(Tuesday through Wednesday)
Issued at 157 PM CDT Mon Jul 29 2024
Something to keep an eye on tonight is the development of a MCS
across southern IN this evening. Latest CAMs bring this system
south and east along an instability gradient from IN down into
middle TN and then northeast AL. Confidence is low in both timing
and placement, but there is at least of possibility to reach the
local forecast shortly after daybreak. The good news is that this
MCS will arrive at a low favorable time for severe weather with
instability at its minimum for the day and very low shear.
However, an associated outflow boundary will likely set up
somewhere in northeast Alabama. This will be the focus for
additional storms by the afternoon when SBCAPE between 2500-3000
J/kg, which will support the potential development of some
stronger storms. The main concern will be gusty winds and locally
heavy rainfall.
Outside the storms potential across northeast AL, dangerous heat
makes its return. An upper level ridge begins to shift east
towards the Southeast. As a result, temperatures will rise into
the mid to upper 90s, especially along and west of I-65 where
impacts from the MCS will not be felt. Therefore, a Heat Advisory
has been issued from noon to 7pm on Tuesday for max heat index
values between 105-109F.
Another hot and humid day is forecast on Wednesday. Given low
chances (15-30%) of showers and storms, primarily across
northeast AL, another heat advisory will likely be needed, but
this decision will be made in a future forecast update.
&&
.LONG TERM...
(Thursday through Sunday)
Issued at 143 AM CDT Mon Jul 29 2024
Unseasonably hot/humid wx conditions will be the story going past
the middle of the work week. Strong upper ridge pattern out of the
Plains states will continue to nudge into much of the region thru
Thu. This will translate into afternoon highs continuing in the
mid/upper 90s, with max heat indices in the 105-110F range, mainly
along/west of the I-65 corridor. Similar conditions will continue
into Fri, although the upper ridge will begin to retrograde back to
the west. This will translate into scattered mainly afternoon
showers/tstms returning to the forecast Fri, as a slightly more
active NW flow regime develops. Nevertheless, highs in the mid/upper
90s coupled with max heat indices around 105-109F will be possible
for much of the area. Heat Advisories will likely be continued
Thu/Fri. The upper ridge continues to then drift back to the west
this weekend, as lower heights develop over much of the region and a
weak frontal boundary approaches from the NW. This will maintain
isolated/scattered mainly afternoon showers/tstms in the forecast,
with highs more in the lower/mid 90s. Lows thru the latter half of
the forecast period look to trend predom in the lower/mid 70s.
&&
.AVIATION...
(18Z TAFS)
Issued at 1259 PM CDT Mon Jul 29 2024
Scattered showers and storms will be in the vicinity of both
terminals thru much of the afternoon, with IFR conds possible in
any direct impacts from storms at the terminals. Convection will
dissipate shortly after sunset this evening. Another round of
more organized storms will arrive after daybreak tomorrow, mainly
affecting HSV and locations to the East, but reductions in
visibility AOB 3SM are likely during the 30/12-16Z timeframe
tomorrow. After this time, isolated to widely scattered showers
and storms will be possible through the end of the TAF period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory from noon to 7 PM CDT Tuesday for ALZ001>007-016.
TN...Heat Advisory from noon to 7 PM CDT Tuesday for TNZ096.
&&
NEAR TERM...GH
SHORT TERM....GH
LONG TERM....09
AVIATION...12
In the hours before
Special weather statement, Jul 29, 1:46 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
246 PM CDT Mon Jul 29 2024
ALZ001-005-292030-
Lauderdale AL-Limestone AL-
246 PM CDT Mon Jul 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LIMESTONE AND
NORTHEASTERN LAUDERDALE COUNTIES THROUGH 330 PM CDT...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lexington, or 17 miles northeast of Florence, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Rogersville, Lexington, Elkmont, Anderson, Good Springs,
Cartwright, Coxey, Oliver, and Mt Rozell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3500 8724 3496 8691 3470 8699 3486 8750
3500 8746
TIME...MOT...LOC 1946Z 284DEG 22KT 3493 8739
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special weather statement, Jul 29, 1:53 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Huntsville AL
253 PM CDT Mon Jul 29 2024
TNZ076-097-292045-
Franklin TN-Moore TN-
253 PM CDT Mon Jul 29 2024
...A STRONG THUNDERSTORM WILL IMPACT MOORE AND NORTHERN FRANKLIN
COUNTIES THROUGH 345 PM CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Tullahoma, or 9 miles east of Shelbyville, moving
southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Winchester, Lynchburg, Decherd, Estill Springs, Tims Ford Lake, Lexie
Crossroads, Harmony, Hurdlow, Lois, and Marble Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
3534 8624 3535 8622 3533 8620 3536 8616
3534 8603 3531 8600 3532 8598 3528 8591
3526 8590 3509 8632 3513 8632 3515 8635
3513 8636 3535 8640 3536 8633 3541 8628
TIME...MOT...LOC 1952Z 319DEG 22KT 3548 8629
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
12Thunderstorm Wind, Moore
- When
- July 29, 2:14 PM CST
- Where
- Moore County, 2.82 mi NNE of Cumberland Spgs
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 35.370, -86.290
A tree was reported down across the road at this location on Old Shelbyville Highway.
Thunderstorm Wind, Moore
- When
- July 29, 2:18 PM CST
- Where
- Moore County, 0.69 mi S of Cumberland Spgs
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $100
- Reported by
- State Official
- Coordinates
- 35.320, -86.300
A tree limb was reported down on the road at this location near the intersection of Hurricane Creek road and Cobb Hollow road.
Thunderstorm Wind, Franklin
- When
- July 29, 2:20 PM CST to 3:07 PM CST
- Where
- Franklin County, 0.89 mi NE of Winchester
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.190, -86.110
Several trees and powerlines were reported down across the entire county.
Thunderstorm Wind, Franklin
- When
- July 29, 2:30 PM CST to 2:40 PM CST
- Where
- Franklin County, 1.51 mi N of Winchester Spgs
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.252, -86.173
Widespread trees and power lines reported down in the Estill Springs area.
Thunderstorm Wind, Franklin
- When
- July 29, 2:38 PM CST to 2:48 PM CST
- Where
- Franklin County, Winchester
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.180, -86.120
Widespread trees and power lines were reported down in the Winchester area.
Thunderstorm Wind, Lincoln
- When
- July 29, 2:45 PM CST
- Where
- Lincoln County, 2.99 mi SSE of Belleview
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.010, -86.580
A tree was reported down on Camper Creek road near Old Huntsville Road.
Thunderstorm Wind, Franklin
- When
- July 29, 2:52 PM CST
- Where
- Franklin County, 0.69 mi S of Cowan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.160, -86.020
A large portion of a tree was uprooted at this location.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Indiana, July 29, 2024$5.3 million · EF2 · 8 events
- Hail and Damaging Winds in North Dakota, July 29, 2024$13 million · 4.5 in hail · 19 events
- Heat in Oklahoma, July 29 to 31, 2024111 events
- Tornado and Damaging Winds in Tennessee, July 29, 2024$1.5 million · EF0 · 5 events
- Wildfire in Washington, July 29 to 31, 2024$975,000 · 1 event
- Damaging Winds in Georgia, July 29, 2024$90,000 · 52 kt wind · 50 events
- Tornadoes and Flash Flood in Ohio, July 29 to 30, 2024$75,000 · EF1 · 11 events
- Heat in Texas, July 29 to 31, 20244 injured · 40 events
- Excessive Heat in Oklahoma, July 29 to 31, 20246 injured · 16 events
- Wildfire in California, July 29 to 31, 2024$100,000 · 1 event
- Hail and Damaging Winds in Illinois, July 29 to 30, 2024$68,000 · 65 kt wind · 6 events
- Flash Flood in Vermont, July 29, 2024$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202342, 1202345, 1202361, 1208362, 1208363, 1202359, 1202360.